Sleeping Pills Risks: Study Finds Increased Death Risk From Taking Hypnotics
If you rely on sleeping pills to fall asleep, you could be putting your health at risk, a new study suggests.
And the effect seems to be even higher with the more pills you take -- CBS News reported that people who take 132 or more sleeping pills a year have a five-times higher risk of death, as well as a 35 percent increased risk of developing cancer.
"We are not certain. But it looks like sleeping pills could be as risky as smoking cigarettes," study researcher Dr. Daniel F. Kripke, MD, an emeritus professor of psychiatry at the University of California, San Diego, told WebMD. "It looks much more dangerous to take these pills than to treat insomnia another way."
WebMD reported that common hypnotic sleeping pills, including Ambien (zolpidem) and Restoril (temazepam) were linked with the increased risk of death.
The study included 10,529 people who took sleeping pills, and 23,676 people who did not take sleeping pills, all with an average age of 54. They were followed for an average of two-and-a-half-years.
According to BBC News, experts say that people shouldn't be overly alarmed by the findings of the study, and should talk to their doctor if they have concerns about their sleeping medication.
ABC News also pointed out that the study makes no mention of whether the people in the study were also being simultaneously treated for other health conditions, or the reasons for why they were given sleeping pills.
"Most chronic conditions, including cancer, are associated with insomnia and mortality," Dr. Steven Scharf, a professor of medicine at the University of Maryland in Baltimore, who was not involved in the study, told ABC News. "Who knows what the cause here was?"
The Los Angeles Times previously reported that sleeping pill use among Americans has grown recently -- in 2008, there were a record-high 56 million prescriptions for the drugs. The LA Times explained that stress and anxiety over money, the economy and jobs are big factors in the sleeplessness prompting the pill use.
"The first stress symptom people experience is insomnia," Dr. Gregg D. Jacobs, an insomnia specialist at the University of Massachusetts Medical Center, told the LA Times. "The size of the sleeping pill market can only go up because of the economy and stress."